Maximal left ideals of the Banach algebra of bounded operators on a Banach space

Dales, H.G. and Kania, Tomasz and Kochanek, Tomasz and Koszmider, Piotr and Laustsen, Niels (2013) Maximal left ideals of the Banach algebra of bounded operators on a Banach space. Studia Mathematica, 218 (3). pp. 245-286. ISSN 0039-3223

[img]
Preview
PDF
fgmaxleftideals.pdf - Submitted Version

Download (554kB)
[img]
Preview
PDF (fgmaxleftideals)
fgmaxleftideals.pdf - Accepted Version

Download (563kB)

Abstract

We address the following two questions regarding the maximal left ideals of the Banach algebra B(E) of bounded operators acting on an infinite-dimensional Banach space E: (I) Does B(E) always contain a maximal left ideal which is not finitely generated? (II) Is every finitely-generated, maximal left ideal of B(E) necessarily of the form {T in B(E) : Tx = 0} for some non-zero x in E? Since the two-sided ideal F(E) of finite-rank operators is not contained in any of the maximal left ideals described in (II), a positive answer to the second question would imply a positive answer to the first. Our main results are: (i) Question (I) has a positive answer for most (possibly all) infinite-dimensional Banach spaces; (ii) Question (II) has a positive answer if and only if no finitely-generated, maximal left ideal of B(E) contains FE(); (iii) the answer to Question (II) is positive for many, but not all, Banach spaces.

Item Type:
Journal Article
Journal or Publication Title:
Studia Mathematica
Uncontrolled Keywords:
/dk/atira/pure/researchoutput/libraryofcongress/qa
Subjects:
ID Code:
66236
Deposited By:
Deposited On:
17 Sep 2013 07:38
Refereed?:
Yes
Published?:
Published
Last Modified:
19 Sep 2020 02:26